Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 11, 2021

NWS Tucson, AZ issued this special weather statement at Aug 11, 2021, 3:56 PM MST. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 3:56 PM MST (22:56 UTC)
Expired
Aug 11, 2021, 4:30 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Hail
0.00 in
Wind
40

The radar

The Phoenix radar (KIWA), 153 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WWUS85 KTWC 112256
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Wed Aug 11 2021
 
AZZ501-502-112330-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
356 PM MST Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern Pima
County through 430 PM MST...

At 356 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ajo, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Ajo, Gu Vo, Organ Pipe Cactus National Monument, Why, Charco 27,
Gunsight and Kuakatch.

This includes the following highways...
 Route 85 between mile markers 39 and 66.
 Route 86 between mile markers 53 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3208 11281 3241 11290 3249 11254 3205 11244
TIME...MOT...LOC 2256Z 255DEG 11KT 3222 11275 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:45 PM MST, 11 minutes earlier.

Area forecast discussion, Aug 11, 3:45 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
345 PM MST Wed Aug 11 2021

.SYNOPSIS...Scattered showers and thunderstorms continue today and
Thursday. A disturbance moving in from the east Friday into the
weekend will increase convection for much of southeast Arizona. Some
storms will generate strong winds and heavy rain which will result
in continued flooding concerns and localized storm damage.
Temperatures remain below normal over the next several days.

&&

.DISCUSSION...Showers and thunderstorms pretty much on track as we
expected south and east of Tucson this afternoon. A few issues with
water as we've seen rainfall rates around 1+" per hour in parts of
Santa Cruz County, though instantaneous rates at times have been
higher. Storm motions are slow and erratic, not surprising with the
weak steering flow observed on the morning sounding, contributing to
the flash flood threat. Storms continue into this evening, though
should wind down around the midnight hour if the CAM solutions are
to be trusted.

Thursday looks interesting with the potential for some storms out
west initially, but the bulk of activity looks to occur during the
late afternoon into the evening near the AZ/NM border. The focus for
convection looks to be on the western edge of an inverted trough
pushing west toward the area, not too unlike the disturbance which
brought us several days of rain just a few weeks ago. This time,
we'll also be working with some tropical moisture making its way up
the Gulf of California, which will reinforce our moisture levels by
Friday. The aforementioned disturbance will then rotate west across
our area Friday into Saturday, enhancing rainfall chances for almost
all of southeast Arizona. We're still assessing the flash flooding
threat, but would not be surprised to see headlines issued on
subsequent shifts if guidance continues increase our confidence
regarding this event. With little in the way of a break so far this
summer, the ground is well saturated and mainstem rivers are flowing
almost daily in conjunction with convection, so another prolonged
period of rain could cause some real problems depending on where the
heaviest rainfall occurs.

We might see a bit of a reprieve early next week in the wake of the
departing disturbance, but not enough to shut us down completely.
Southwesterly to southeasterly flow will continue to bring moisture
into the area for at least isolated chances for storms each
afternoon and evening through next Tuesday.

With plenty of moisture and cloud cover in the forecast into next
week, expect daytime temperatures to remain below normal values for
mid-August.

&&

.AVIATION...Valid through 13/00Z.
Mostly SCT-BKN 8-12k ft MSL this afternoon and overnight with some
gradual clearing Thursday morning. Isolated to scattered SHRA/TSRA
this afternoon and evening with less coverage overnight. Best
chances will be along the international border. Local MVFR
conditions and gusty winds with SHRA/TSRA. Outside of SHRA/TSRA, SFC
winds will be less than 10 kts following a normal diurnal flow of
sly/sely during the night/early morning and mainly wly/nwly late
morning through afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Ample moisture this week along with periodic
mid level disturbances will result in at least a mid grade monsoon
pattern. Given the higher levels of moisture and cloud coverage,
temperatures will be cooler this week. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Carpenter/Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 11, 2:24 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
224 PM MST Wed Aug 11 2021

AZZ503-507-513-112145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
224 PM MST Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 245 PM MST...

At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 18 miles northeast of Nogales, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elgin.

This includes Route 83 between mile markers 17 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 11072 3152 11078 3162 11056 3142 11048
TIME...MOT...LOC 2122Z 239DEG 16KT 3149 11066

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TRIPOLI
Local storm report, Aug 11, 3:32 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FLASH FLOOD      5 NW PIRTLEVILLE        31.40N 109.63W
08/11/2021                   COCHISE            AZ   LAW ENFORCEMENT

            KINGS HIGHWAY AND BROOKS ROAD ARE CLOSED
            FROM HIGHWAY 80 TO DOUBLE ADOBE ROAD CLOSED
            DUE TO FLOODING BY COUNTY LAW ENFORCEMENT.
            WHITEWATER DRAW CROSSES THESE ROADS.

&&

KJS
Special weather statement, Aug 11, 3:56 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Wed Aug 11 2021

AZZ501-502-112330-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
356 PM MST Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern Pima
County through 430 PM MST...

At 356 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ajo, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ajo, Gu Vo, Organ Pipe Cactus National Monument, Why, Charco 27,
Gunsight and Kuakatch.

This includes the following highways...
 Route 85 between mile markers 39 and 66.
 Route 86 between mile markers 53 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3208 11281 3241 11290 3249 11254 3205 11244
TIME...MOT...LOC 2256Z 255DEG 11KT 3222 11275

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:03 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz27 min
Aug 10, 6:15 PM MSTAreal Flood AdvisoryTWCPima20 min
Aug 10, 6:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 10, 6:32 PM MSTSpecial Weather StatementTWC28 min
Aug 10, 6:35 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 10, 6:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Aug 10, 6:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 10, 7:07 PM MSTSpecial Weather StatementTWCPima38 min
Aug 10, 7:43 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 10, 7:50 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 10, 8:27 PM MSTSpecial Weather StatementTWC33 min
Aug 10, 8:31 PM MSTSpecial Weather StatementTWCPinal29 min
Aug 10, 9:41 PM MSTAreal Flood WarningTWCPima6 hr
Aug 10, 10:06 PM MSTAreal Flood AdvisoryTWCPima23 min
Aug 10, 10:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 10, 11:35 PM MSTFlash Flood WarningTWCPima55 min
Aug 11, 12:21 AM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Aug 11, 12:54 AM MSTAreal Flood AdvisoryTWCPinal111 min
Aug 11, 2:04 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 11, 3:24 AM MSTAreal Flood WarningTWCPima6 hr
Aug 11, 4:13 AM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Aug 11, 4:55 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 11, 8:14 AM MSTAreal Flood WarningTWCPima, Pinal6 hr
Aug 11, 1:41 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 11, 2:12 PM MSTAreal Flood AdvisoryTWCSanta Cruz45 min
Aug 11, 2:24 PM MSTSpecial Weather StatementTWCSanta Cruz21 min
Aug 11, 2:57 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz2 hr
Aug 11, 3:00 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Aug 11, 3:17 PM MSTAreal Flood AdvisoryTWCCochise11 min
Aug 11, 3:28 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.